MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S273-HSMA
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/13/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510(k) # - k124030.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported during a flexible ureteroscopy (urs) procedure on the kidney, the cook® single-use holmium laser fiber tip broke off within the patient.A dornier medilas 20-watt laser machine was in use with the fiber and the power settings set at 5 (j/p), 10 hz, and 15w.As reported, there was no unintended section of the device left in the patient¿s body.There were no additional procedures required and no adverse effects to the patient caused by this occurrence.Additional event details were provided on 20dec2018: as reported, the patient was a (b)(6), male.After the fiber broke, they picked up the end of the fiber with forceps.After this they finished the case with a new fiber.The patient is well.
 
Event or Problem Description
There has been no new information received since the last report was submitted.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: investigation evaluation.A visual inspection and dimensional verification of the returned device was conducted.A document based investigation was also performed including a review of complaint history, the device history record, instructions for use, manufacturing instructions, quality control data, specifications, and trends.The customer returned one opened package, labeled with part number hlf-s273-hsma, and lot number 8850615.The fiber was received in used condition.Visual examination confirmed the fiber length measures 299cm.Under magnification the distal tip has a charred appearance.The fiber optic is recessed inside the blue cladding and the cladding appears ragged and torn.The device history record was reviewed and noted there were no non-conformances that are related to the reported failure a search of complaint records revealed this is the only complaint associated with complaint device lot number 8850615.The instructions for use (ifu) advises that a number of different factors affect the life of any particular fiber, including: extended lasing power.Continuous lasing with fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiber optics to sharp bends in handling, use or storage.Always keep connector end dry and free from contaminates.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed power limits.The device is inspected visually and functionally for cracks and fractures by manufacturing and quality control and no notable gaps in production or processing controls were noted.Laser fibers are tested during manufacturing processes to assure the fiber is recognized and no failure codes are present.In addition, to assure no breaks are present along the fiber length and the green output from end of fiber creates a well-defined circle.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Any of the listed factors provided in the ifu can cause the alleged malfunction.Based on the information available an investigation conclusion could not be determined.Per the quality engineering risk assessment, no additional risk mitigating activity is required at this time.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8188865
Report Number1820334-2018-03791
Device Sequence Number2069754
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)210430(10)8850615
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number8850615
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2019
Initial Date Received by Manufacturer 12/14/2018
Supplement Date Received by Manufacturer01/21/2019
Initial Report FDA Received Date12/21/2018
Supplement Report FDA Received Date01/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DORNIER MEDILAS 20-WATT LASER MACHINE
Patient Age48 YR